Stroeder J, Evans C, Mansell H. Corticosteroid-induced bradycardia: Case report and review of the literature. Can Pharm J (Ott). 2015 Sep;148(5):235-40.
“The exact etiology of steroid-induced bradycardia is unknown, but several mechanisms have been proposed. Animal studies have demonstrated that high-dose methylprednisolone has significant cardiac effects that may be mediated by direct action on the myocardial membrane and via alterations in cardiovascular sensitivity to catecholamines.  In humans, corticosteroids may have the ability to induce sudden electrolyte shifts, resulting in cardiac arrhythmias including bradycardia.  Another proposed mechanism is that pulse corticosteroids induce changes in sodium and water physiology, which result in the expansion of plasma volume and in turn activate low-pressure baroreceptors.  Regardless, it is likely that corticosteroid-induced bradycardia has a multifactorial cause.”
van der Gugten A, et al. Glucocorticoid-associated bradycardia. J Pediatr Hematol Oncol. 2008 Feb;30(2):172-5.
“We found a significant drop of pulse rate with a nadir 72 hours after start of treatment. Heart rate changes with age. However, when expressed as SD score for age, there was also a significant drop of the pulse rate. And, bradycardia, defined as a pulse rate below the 2.5th centile for age,10,11 did occur in 63.9% of the children at least once during the first 88 hours after starting treatment.
The mechanisms underlying this relative bradycardia are unknown. At baseline, the mean pulse rate expressed as standard deviation was 1.04 SD. Most likely this relative tachycardia was due to anxiety, the underlying “inflammatory” disease, and to a low hemoglobin. Almost all children had just been diagnosed with leukemia. Mean hemoglobin at the time of the start of treatment was 5.3 mmol/L. Other factors are unlikely to contribute to the relative tachycardia. Mean temperature at baseline was 36.9°C (35.1 to 39.4) and besides 3 children with GvHD who received cyclosporine, none of the children received any medication at baseline. Because it was a retrospective study it was impossible to collect data about anxiety.”
See commentary: Steroids and bradycardia: how slow can you go?
Akikusa JD, et al. Sinus bradycardia after intravenous pulse methylprednisolone. Pediatrics. 2007 Mar;119(3):e778-82.
High-dose intravenous pulse methylprednisolone is an important therapeutic modality for many autoimmune conditions in both children and adults. Adverse effects of this therapy include hypertension, hyperglycemia, and, in children, behavioral changes. Cardiac rhythm disturbances, both tachyarrhythmias and bradyarrhythmias, have been reported in adults but much less commonly in children. Here we report our experience over a 6-month period with 5 children with rheumatic diseases who developed sinus bradycardia during consecutive daily therapy with intravenous pulse methylprednisolone. Reductions in resting heart rate of between 35% and 50% of baseline were observed in each case. All patients were asymptomatic, and all recovered spontaneously over a variable period of time after cessation of pulse therapy. Sinus bradycardia after repeated administration of high-dose pulse methylprednisolone in children may be more common than previously appreciated.